Relapsed Type II Lepromatous Reaction With Drug-Induced Hemolysis: A Case Report Highlighting Therapeutic Challenges

Read full text
Authors: Mohamed A Baghi, Aiyat Salah Gaffar Mohamed, Maiada Hassan, Suha Babikir, Manoj Kizhakkepeedikayil Varghese
Cited by: 1
References: 10

Abstract

(ML), and it is also known as Hansen's disease. It is transmitted mainly through prolonged close contact with an untreated infected person. The disease primarily affects the skin and peripheral nerves. Leprosy can, however, present with a broad spectrum of clinical manifestations depending on the host's immune response, ranging from localized tuberculoid disease to disseminated lepromatous disease. Diagnosis of leprosy relies primarily on clinical findings and is supported by histopathological examination of a skin biopsy. Management requires multidrug therapy (MDT), treatment of lepra reactions, and rehabilitation. We report the case of a 27-year-old female with lepromatous leprosy complicated by a severe type two lepra reaction involving multiple organ systems. The treatment regimen was complicated by hemolysis caused by dapsone therapy despite normal glucose-6-phosphate dehydrogenase (G6PD) activity. This report highlights significant therapeutic challenges and provides important insights into the management of leprosy reactional states.

Fields of Study & Subjects

Leprosy Research and Treatment Methemoglobinemia and Tumor Lysis Syndrome Drug-Induced Ocular Toxicity

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
6
Pages
e110585–e110585
Publication date
10 June 2026
Language
EN